Minnesota, 2005Lightning Strikes in Minnesota, September 12, 2005
September 12, 2005 · NWS DLH · 3 events in 1 county or zone
3 lightning, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 11, 1:50 PM CST, 10 hours 10 minutes earlier.
Area forecast discussion, Sep 11, 1:50 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT SUN SEP 11 2005
.DISCUSSION...
SYSTEM TO THE WEST FINALLY BEGINNING TO BRING SOME RAIN...ITS BEEN
TAKING AWHILE...BUT BUT UPPER TROF GOING TO BE PROGRESSIVE SO WE
SHOULD FINALLY SEE SOME FAIRLY WIDESPREAD PRECIPITATION ACROSS THE
NORTHLAND EARLY THIS WEEK.
CURRENT THUDNERSTORMS OVER CASS AND CROW WIND COUNTY FORMING IN
GRADIENT OF PVA AND MOISTURE CONVEREGENCE...AND THEY ARE DIMINISHING
AS THEY MOVE NORTH INTO SFC RIDGE...BUT HAVE MOVED THEM NORTH INTO
ITASCA COUNTY EARLY THIS EVENING...THEN THEY SHOULD END.
AS FRONTAL SYSTEM AND VERY SLOWLY EWD TONIGHT...EXPECT THUNDERSTORMS
TO BECOME MUCH MORE WIDESPREAD AS UPPER TROF PHASES WITH SFC SYSTEM.
AS CAN BE SEE ON WV...MOISTURE IS NOT A PROBLEM. THE PROBLEM AT
FIRST WILL BE THE LARGE CIN. ALSO GOOD INSENTROPIC LIFT DOES NOT
DEVELOP UNTIL LATE TONIGHT. BUT WHEN IT DOES...IT WILL BE IN AREAS
OF CONDENSATION PRESSURE DEFICITS OF LESS THAN 50 MB.
EXPECT THE BULK OF THE PRECIPITION TO MOVE INTO NRN MN LATE TNT
AFTER 06Z WHEN ISENTROPIC UPGLIDE STRENGTHENS AND NAM SHOWS ANOTHER
VORT MAX MOVING NNE THROUGH THE AREA. AT THAT TIME GFS APPEARS TO
HAVE SOME CONVECTIVE FEEDBACK PROBLEMS...BUT OVERALL THE MODELS IN
FAIRLY GOOD AGREEMENT.
BASICALLY THE SYSTEM WILL TAKE THROUGH WEDNESDAY TO CLEAR THE DLH
FORECAST AREA. HAVE SLOWLY DIMINSHED RAIN FROM WEST TO EAST TUESDAY
NIGHT THROUGH WEDNESDAY MORNING.
.DISCUSSION...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD
OF A COLD FRONT AND MOVE ACROSS THE UPPER MIDWEST TONIGHT THROUGH
MONDAY NIGHT. MVFR-IFR CIGS AND VSBYS WILL BE ASSOCIATED WITH THESE
TSTORMS AS THEY CROSS THE UPPER MIDWEST...ALONG WITH THE POSSIBILITY
OF STRONG AND VARIABLE WINDS...HAIL AND FREQUENT LIGHTNING. HOWEVER
PREVAILING CONDITIONS THROUGH THE TAF PERIOD SHOULD STAY IN THE VFR
RANGE.
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
CLC/RWB
Hazardous weather outlook, Sep 11, 6:56 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
756 PM CDT SUN SEP 11 2005
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
756 PM CDT SUN SEP 11 2005
...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AND MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT OVER MUCH OF NORTHERN
MINNESOTA...WITH A LESSER CHANCE IN NORTHWEST WISCONSIN. SOME OF
THE STORMS MAY BECOME SEVERE IN NORTHEAST MINNESOTA...MAINLY AFTER
MIDNIGHT. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH THERE IS
ALSO A CHANCE FOR SOME STRONG WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL AFFECT THE ENTIRE AREA MONDAY THROUGH WEDNESDAY.
A FEW STORMS COULD BECOME SEVERE ON MONDAY. THE MAIN HAZARDS WILL
BE DAMAGING WINDS AND LARGE HAIL...WITH AN ISOLATED TORNADO ALSO
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
MELDE
Lightning, Koochiching
- When
- September 12, 12:00 AM CST
- Where
- Koochiching County, International Falls
- Reported by
- UTILITY COMPANY
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Lightning struck on insulator, which shut down power substations in International Falls and Kabetogama, leaving 1,800 residents without power until 7:30 am CST.
Lightning, Koochiching
- When
- September 12, 12:44 AM CST
- Where
- Koochiching County, 12 mi E of Little Fork
- Property damage
- $1,000
- Reported by
- NEWSPAPER
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Lightning struck the television antenna on top of a home on County Road 29 and follwed a cable line down into the ceiling of the basement where it began to smolder. Damage was isolated to the basement.
Lightning, Koochiching
- When
- September 12, 2:00 AM CST
- Where
- Koochiching County, 1 mi E of Little Fork
- Reported by
- NEWSPAPER
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
A lightning strike caused 150 large, round bales of hay to burn.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wisconsin, September 12, 2005$4.1 million · 75 kt wind · 4 events
- Tornadoes and Flash Flooding in Minnesota, September 12 to 13, 20051 injured · $20,000 · F1 · 72 events
- Tornadoes and Hail in Nebraska, September 12, 2005$225,000 · F0 · 7 events
- Damaging Wind in Colorado, September 12, 2005$15,000 · 50 kt wind · 1 event
- Hail in South Dakota, September 12, 20051.75 in hail · 7 events
- Damaging Winds in Wyoming, September 12, 200556 kt wind · 5 events
- Hail in Kansas, September 12, 20051.75 in hail · 4 events
- Hail in Kansas, September 12, 20051.25 in hail · 4 events
- Hail in Nebraska, September 12, 2005$2,000 · 1.5 in hail · 4 events
- Damaging Winds in Wisconsin, September 12 to 13, 200552 kt wind · 4 events
- Hail in South Dakota, September 12, 20051 in hail · 3 events
- Damaging Winds in Iowa, September 12, 200552 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474675, 5474673, 5474674.